Dear Dr. Roach: I am 66, female, 140 pounds and currently on no medications. My bloodwork is normal, and my cholesterol levels are remarkably good.
My latest bone density scan, however, shows that my osteoporosis has worsened; my T-score has gone from -2.5 to -2.7.
My doctor prescribed a weekly 35-mg Actonel pill for three years. He said the risks would be lessened this way, deferring a decision about continuing for two additional years until and if I am seriously in need of more treatment when I am older.
I am averse to taking any unnecessary medications. I wonder what the consequences would be if I were to choose not to embark on a new treatment regimen for my osteoporosis yet. Just hearing about the possibility of my jaw disintegrating or my thigh bone shredding from taking the pills makes me extremely nervous. Can I get the same benefit from adding more calcium-rich foods to my diet and taking more calcium pills and vitamin D, or am I facing a very real risk if I make the decision to postpone or completely forgo treatment with Actonel?
Risendronate (Actonel) is in a class of drugs called bisphosphonates, and they are powerful medications that work on bone-resorbing cells called osteoclasts. By slowing down osteoclast activity, the osteoporotic bone can be built up and made stronger by bone-producing cells, the osteoblasts.
Bisphosphonates have the potential for serious side-effects, and you have named two. Fortunately, osteonecrosis (literally, “bone death”) of the jaw is very unusual with oral bisphosphonates like Actonel: It affects about one person per 10,000 (more likely in people with recent dental surgery).
You also mentioned, I think, atypical femur fracture, which happens in people taking bisphosphonates for more prolonged periods (it is uncommon in people taking bisphosphonates for less than five years).
If your vitamin D level is very low, then it’s likely that vitamin D supplementation will help; however, if you have a normal vitamin D level, taking more is unlikely to reduce fracture risk. Calcium alone is not appropriate therapy for people with established osteoporosis (T scores below -2.5).
In my opinion, your GP has a good plan: a trial of an agent that is proven to reduce fracture risk followed by a re-evaluation of whether it is necessary to continue.
The stories that break my heart are the ones where women are left on these medications for prolonged periods (10 years or more, sometimes) without rethinking their risk/benefit profile.
Dear Dr. Roach: In a recent column, you discussed muscle twitches. Years ago, I received a severe electric shock. One of many symptoms was muscle twitches. I’d have them every hour. It was driving me insane. I told my cardiologist about the twitches, and he put me on atenolol, which helps heart palpitations — the heart is a muscle. I’ve been taking it for almost 20 years, and I still have muscle twitches, but much less often now.
Thank you for writing. I see benign fasciculations (muscle twitches with no known reason) commonly, and usually, telling people that they are benign is all that’s needed; they go away by themselves most of the time. I’ve never seen a case of prolonged muscle twitching after electric shock. I have read about beta blockers being used for people who are very bothered by their muscle twitching, and it’s a reasonable option for people who are bothered by the symptom itself (as opposed to those who are worried about what it might represent).
Beta blockers sometimes are useful in people with muscle twitching that doesn't go away. It's important to be sure that the muscle twitching is not part of a more serious neurologic disorder, and this may require an EMG test.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.